Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Having Seroconversion Symptoms Despite PEP
Mar 11, 2005

Dear Dr. Bob -

I'm really not sure what to do. I had a relatively high risk exposure 14 days ago (Oral sex and exposure to semen in a bathhouse with multiple partners, only to discover thereafter that my lip was cut and bleeding as I sucked these guys.)

I started Viread at 20 hours and Combivir at 30 hours post-exposure.

Now, at the 14 day mark, I've come down with a 102 degree fever, chills, fatigue, and more worrisome, a rash over my torso (clusters of raised red bumps).

I spoke with a doctor friend of mine and he said that this PEP regimen should suppress the virus enough that its unlikely to have seroconversion symptoms at the 14 day mark...but I'm not sure I agree. What do you think? I'm SO freaking scared right now.

Thanks very much.

Response from Dr. Frascino

Hello,

Your PEP program was begun within the 72-hour window so that's in your favor. However, it's critically important to point out that PEP, even when appropriately prescribed and taken, is not 100% effective in preventing HIV.

In your case, I would suggest obtaining an HIV RNA PCR test. If your symptoms are indeed HIV related your viral load should be markedly elevated. The sensitivity of an HIV RNA PCR approaches 100% in cases of confirmed acute HIV infection. The specificity is only 97%, but increases to nearly 100% when the HIV viral load is greater than 10,000 copies per milliliter.

Good luck. I'll remain hopeful that your "flu-like" symptoms are indeed just the flu.

Dr. Bob


Previous
lambskin condom dilemma
Next
CDC freaking me out... need real answer!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement